Flood, Grant
- When
- August 2, 5:00 AM CST to 5:30 AM CST
- Where
- Grant County, Bagley
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.868, -90.706 (the zone’s center; the record gives no point)
1 to 2 inches of rain fell in about an hour, causing a few trees to be washed down hills near the Mississippi River.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
1 to 2 inches of rain fell in about an hour, causing a few trees to be washed down hills near the Mississippi River.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 2, 2:55 AM CST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 355 AM CDT THU AUG 2 2001 FORECAST CONCERNS THIS PACKAGE...LINGERING SHRA/TSRA CHANCES TODAY... FOG POTENTIAL TONIGHT...TEMPERATURES. DATA ANALYSIS AT 07Z SHOWED THE COLD FRONT STRETCHING FROM NEAR KIWD TO KONA TO NEAR KOMA...MAKING EVER SO SLOW PROGRESS TO THE EAST/ SOUTH. A WEAK LOW WAS LOCATED ALONG THE FRONT NEAR KLSE. WIND PROFILERS SHOWED SOUTHWEST WINDS OF 20-30KTS AT 925MB CONVERGING INTO FRONTAL BOUNDARY ACROSS THE AREA. THIS MUCH STRONGER THAN PROGGED BY ANY OF THE 00Z MODELS. SHRA/TSRA CONTINUING TO FIRE ALONG/EAST OF THE FRONT THIS MORNING...WITH ONE GOOD CLUSTER OF STORMS OVER SOUTH CENTRAL WI. COOLER AND DRIER AIR WAS SPREADING SOUTHEAST ACROSS CENTRAL MN AND FAR NORTHWEST WI...WELL BEHIND THE FRONT. TEMPS BACK IN THESE AREAS WERE IN THE 60S...WITH DEWPTS IN THE LOWER 60S. 00Z MODELS LOOK TO HAVE INITIALIZED WELL LAST EVENING...AND OFFERING QUITE SIMILAR SOLUTIONS THRU 48-60HRS. MODELS DO DIFFER ON SOME OF THE SUBTLE SHORTWAVE DETAILS OVER THE ROCKY MTN REGION ON THE WEST SIDE OF THE BROAD UPPER RIDGE...BUT THIS LOOKS TO HAVE MINIMAL IMPACT ON THE FORECAST AREA THROUGH FRI NIGHT. MODELS DO TREND A BIT FASTER AND STRONGER WITH THE UPPER RIDGE BUILDING AND RETROGRADING INTO THE WESTERN PLAINS THRU FRI...WHICH LOOKS REASONABLE WITH A STRONG 300MB JET IN THE EASTERN PAC SET TO CARVE OUT ANOTHER UPPER LOW JUST OFF THE WA/BC COAST. CHANCE OF SHRA/TSRA CONTINUES ACROSS THE SOUTH/EAST ENDS OF THE FORECAST AREA TODAY UNTIL THE FRONT CLEARS. SURFACE TO 7H COOLING... DRYING...DIFFLUENT FLOW SPREADS ACROSS THE AREA BEHIND THE FRONT AS WEAK HIGH PRESSURE BUILDS IN FROM THE NORTHERN PLAINS. MODELS PROG A WEAK SHORTWAVE ACROSS THE AREA THIS AFTERNOON. HOWEVER THE DRIER LOW LEVELS AND DIFFLUENT FLOW BEHIND THE FRONT SHOULD PRECLUDE IT FROM FIRING SHRA/TSRA. FRONT ONLY PROGGED TO ABOUT A CHICAGO TO DES MOINES LINE BY 00Z AND LOWER DEWPOINTS ALREADY LAG THE FRONT BY SOME 100 TO 200 MILES. DEWPTS NOT LIKELY TO DROP MUCH ACROSS THE SOUTH HALF OF THE FORECAST AREA TODAY. THIS SETS THE STAGE FOR FOG DEVELOPMENT ACROSS MUCH OF THE AREA TONIGHT AS SKIES BECOME MOSTLY CLEAR AND THE CENTER OF THE HIGH MOVES TO NORTHERN WI BY FRI MORNING. DAY SHIFT WILL HAVE TO MONITOR FOR FOG ADVISORY POTENTIAL LATE TONIGHT INTO FRI MORNING...ESPECIALLY OVER THE SOUTHEAST HALF OF THE FORECAST AREA. AS RIDGE ALOFT BUILDS OVER THE WESTERN PLAINS TONIGHT/FRI...AREA COMES UNDER NORTHWEST FLOW. MORE SIGNIFICANT SHORTWAVES OVER CO AND NM EARLY THIS MORNING ROTATE UP AND THROUGH THE RIDGE...THEN DROP SOUTHEAST THRU THE MO RIVER VALLEY. SURFACE HIGH REMAINS CENTERED OVER EASTERN WI FOR A MORE COMFORTABLE SUMMERY DAY ON FRI. LATE NIGHT/EARLY MORNING FOG POTENTIAL AGAIN FRI NIGHT/SAT MORNING UNDER HIGH PRESSURE...LIGHT WINDS...MOSTLY CLEAR SKIES. VERY WARM TO HOT TEMPS TO RETURN FOR THE WEEKEND AS SHORTWAVE/UPPER LOW LIFTING OUT OF THE PAC NORTHWEST SHOVES THE UPPER RIDGE AXIS EAST AND BACK OVER THE REGION FOR SAT INTO MON. NUMERICAL TEMP GUIDANCE QUITE SIMILAR TODAY-FRI NIGHT AND LOOK TO BE IN THE BALLPARK. DID TEND TO FAVOR WARMER OF HIGHS FOR BOTH TODAY AND FRI. FAVORED AVN-MAV POPS. 06Z MESO-ETA LOOKS TO BE IN LINE WITH 00Z MODEL GUIDANCE...BUT DOES PICK UP BETTER ON THE LLJ AND MOISTURE TRANSPORT FIRING SHRA/TSRA OVER THE SOUTHERN PARTS OF THE FORECAST AREA AND INXTO SOUTH CENTRAL WI. .LSE...NONE. RRS
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-021700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 550 AM CDT THU AUG 2 2001 HAZARD - THUNDERSTORMS WITH HEAVY RAINFALL. TIMING - THIS MORNING. LOCATION - NORTHEAST IOWA INTO SOUTHWEST WISCONSIN. DISCUSSION - A FRONTAL BOUNDARY WAS MOVING SLOWLY TO THE EAST ACROSS THE AREA THIS MORNING. STRONG THUNDERSTORMS WERE OCCURRING ALONG AND AHEAD OF THIS BOUNDARY...AND THESE WERE PRODUCING HEAVY RAIN AMOUNTS. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR ARE POSSIBLE WITH THE STRONGER STORMS. AS THE FRONT MOVES PAST THE AREA THIS MORNING...THE THREAT FOR STORMS WILL MOVE OFF TO THE SOUTH AND EAST. SPOTTER INFORMATION - SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT IF ANY FLOODING IS OBSERVED...BE SURE TO CONTACT YOUR LOCAL LAW ENFORCEMENT OFFICE...AND HAVE THEM RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE. WELVAERT
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5263539.